Alert archive / Arizona / Flash Flood Warnings in 2023
Flash Flood Warning 1, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 17, 2023, 5:16 PM MST for Pima County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2023, 5:16 PM MST (00:16 UTC)
- Expired
- Jul 17, 2023, 7:35 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 53 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 0.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 515 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 3494 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -23 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WGUS55 KTWC 180016
FFWTWC
AZC019-180315-
/O.NEW.KTWC.FF.W.0001.230718T0016Z-230718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
516 PM MST Mon Jul 17 2023
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Pima County in southeastern Arizona...
* Until 815 PM MST.
* At 516 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between
1 and 2 inches of rain have fallen. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Catalina Foothills, north Tucson into eastern Oro Valley including
Pima Wash, and Finger Rock Wash.
Flooding along Pima and Finger Rock washes could cause impacts all
along the washes including Skyline Drive.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3237 11087 3236 11085 3235 11084 3225 11080
3224 11085 3226 11090 3229 11098 3234 11099
3238 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC2 follow-up statements
081
WGUS75 KTWC 180103
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
603 PM MST Mon Jul 17 2023
AZC019-180315-
/O.CON.KTWC.FF.W.0001.000000T0000Z-230718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
603 PM MST Mon Jul 17 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MST THIS
EVENING FOR NORTHEASTERN PIMA COUNTY...
At 603 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain across the warned area. Between 1
and 2 inches of rain have fallen. Flash flooding is already
occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Tucson, Oro Valley, Casas Adobes, Tanque Verde, Catalina Foothills
and Sabino Canyon Recreation Area.
Multiple reports of deep water flowing over roadways within the
warner area continue to be reported and area washes are flowing.
Please use abundant caution for the next hour or two until the water
recedes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3237 11087 3236 11085 3235 11084 3225 11080
3224 11085 3226 11090 3229 11098 3234 11099
3238 11093
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC225
WGUS75 KTWC 180235
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
735 PM MST Mon Jul 17 2023
AZC019-180245-
/O.CAN.KTWC.FF.W.0001.000000T0000Z-230718T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-
735 PM MST Mon Jul 17 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN PIMA COUNTY...
Heavy rain ended and flood waters have receded. Flooding is no
longer expected to pose a threat, however please continue to heed
remaining road closures.
LAT...LON 3237 11087 3236 11085 3235 11084 3225 11080
3224 11085 3226 11090 3229 11098 3234 11099
3238 11093
$$
CSCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:04 PM MST, 4 hours 12 minutes earlier.
Area forecast discussion, Jul 17, 1:04 PM MST, 4 hours 12 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 104 PM MST Mon Jul 17 2023 .SYNOPSIS...The Excessive Heat Warning now continues through Friday with continued record highs possible. Expect a ramp-up in thunderstorm activity as high pressure aloft shifts to a more favorable location near the Four Corners/northern New Mexico. The main threats this afternoon and this evening will be strong outflow winds with the potential for blowing dust, especially across south- central Arizona including the Tucson Metro Area. && .DISCUSSION...Latest IR/WV imagery shows the mid/upper level high near the Four Corners today with easterly mid level flow of around 10-20kts across our area. Cloud build-ups and a few thunderstorms are just getting going over the higher terrain and will continue to expand and move into the valleys over the next few hours. With CAPE values of around 1500-2000 J/KG, DCAPE around 2000 J/KG and effective bulk shear around 20 kts, strong to marginally severe thunderstorms are expected this afternoon into evening with the main concern being strong winds and blowing dust. This is supported by the 12Z HREF which has a large area of greater than 50 percent probability of 30 kt winds with a small area of 90 percent likelihood in south central Pima County. A few spots of locally heavy rain in excess of 1 inch are possible with the strongest storms as well. For the rest of the week, the main story will continue to be the heat as the strong mid/upper level high centered over New Mexico will drift west over Arizona by end of the work week. This will keep the excessive heat going and therefore we've extended the Excessive Heat Warning through Friday. A general easterly mid level flow is expected to sustain itself with PWAT values ranging from 0.75" to 1.5" (lowest east and highest west) this week. That is enough moisture to sustain at least a low to at times mid grade monsoon pattern this week with typical day to day variability. Each day the main threat is expected to be strong gusty winds with only a localized flooding threat. && .AVIATION...valid through 19/00Z SCT clouds AOA 10-15k ft MSL with SCT-BKN SHRA/TSRA and gusts 40-50 kts from 17/22z through 17/04z along the international border with potential impacts for KOLS and KDUG. There is increasing potential for LCL VSBY to 1 SM or less due to BLDU between these times. SFC winds outside storm environment NWLY with speeds ranging btwn 10-18 kts and occasional gusts to 25 mph from 17/17Z to 18/02Z and again aft 18/17Z thru the end of the period. Winds diminish and become light and variable aft 18/05Z. SHRA/TSRA possible aft 18/21Z thru the end of the period. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Thunderstorm activity will increase today over this past weekend, with scattered showers and thunderstorms this afternoon and evening. These storms will be capable of producing strong, gusty and erratic outflow winds to 45 mph, especially across south-central Arizona. Although rainfall will be limited, brief heavy downpours will accompany the stronger storms west of Tucson. 20-foot winds will generally be northwest during each day this week, with occasional gusts to 30 mph due to intense surface heating. Thunderstorm activity will increase to a more typical activity level for the Monsoon season this week. Valley min RH readings 10-20% will continue for most of next week, with readings 20-25% in the higher elevations. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 10 PM MST Friday for AZZ501>509. Blowing Dust Advisory from 1 PM MST this afternoon to 10 PM MST this evening for AZZ502>506. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 17, 4:06 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
406 PM MST Mon Jul 17 2023
AZZ504-514-172345-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
406 PM MST Mon Jul 17 2023
...A strong thunderstorm will impact portions of east central Pima
County through 445 PM MST...
At 406 PM MST, Doppler radar was tracking a strong thunderstorm near
Vail, or 11 miles southeast of Davis-Monthan Air Force Base, moving
northwest at 10 mph.
HAZARD...Winds in excess of 45 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Tucson, Davis-Monthan Air Force Base, Tanque Verde, Vail, Sabino
Canyon Recreation Area, Summit, Saguaro National Park East, Tucson
International Airport, Corona De Tucson, Catalina Foothills, Rita
Ranch and Seven Falls.
This includes the following highways...
Interstate 10 between mile markers 266 and 287.
Route 83 between mile markers 54 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3207 11053 3193 11064 3202 11098 3238 11078
TIME...MOT...LOC 2306Z 135DEG 10KT 3209 11070
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMLocal storm report, Jul 17, 4:33 PM MST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
433 PM MST Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Hail 5 NE Tucson 32.24N 110.82W
07/17/2023 M1.00 inch Pima AZ NWS Employee
Chris called in 1 inch hail on Speedway and
Pantano. You could hear the hail pelting the
car of the caller.
&&
KLMLocal storm report, Jul 17, 4:41 PM MST, 35 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
441 PM MST Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Gst 7 ENE Tucson 32.24N 110.79W
07/17/2023 M67 MPH Pima AZ Trained Spotter
Spotter 873 reported 67.5 mph gusts on their
home weather station 1200 N Sunspot Place.
&&
KLMSpecial weather statement, Jul 17, 4:59 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Tucson AZ
459 PM MST Mon Jul 17 2023
AZZ502-180045-
Tohono O'odham Nation including Sells-
459 PM MST Mon Jul 17 2023
...A strong thunderstorm will impact portions of north central Pima
and southwestern Pinal Counties through 545 PM MST...
At 459 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles east of Kaka, or 38 miles southwest of Casa Grande. This storm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Santa Rosa, Anegam, Palo Verde Stand, Ventana, San Luis and Santa
Rosa School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3251 11240 3251 11221 3267 11220 3268 11219
3268 11217 3244 11190 3224 11210 3250 11241
TIME...MOT...LOC 2359Z 135DEG 4KT 3250 11219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
CSCLocal storm report, Jul 17, 5:05 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
505 PM MST Mon Jul 17 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM Tstm Wnd Dmg 8 NW Tucson 32.29N 110.97W
07/17/2023 Pima AZ Public
Tree limbs down Wetmore and Stone.
&&Special weather statement, Jul 17, 5:13 PM MST, 3 minutes before
Special Weather Statement
National Weather Service Tucson AZ
513 PM MST Mon Jul 17 2023
AZZ506-514-180100-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-
513 PM MST Mon Jul 17 2023
...A strong thunderstorm will impact portions of southeastern Pinal
County through 600 PM MST...
At 513 PM MST, Doppler radar was tracking a strong thunderstorm near
San Manuel, or near Oracle, moving northwest at 10 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Oracle, Mammoth, San Manuel, Campo Bonito and Biosphere 2.
This includes Route 77 between mile markers 95 and 120.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3260 11045 3252 11070 3264 11100 3285 11059
TIME...MOT...LOC 0013Z 136DEG 10KT 3258 11071
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:13 PM MST | Special Weather Statement | TWC | 47 min | |
| Jul 17, 5:29 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 2 hr |
| Jul 17, 5:36 PM MST | Areal Flood Advisory | TWC | Pima, Pinal | 3 hr |
| Jul 17, 5:43 PM MST | Severe Thunderstorm Warning | TWC | Pinal | 47 min |
| Jul 17, 5:47 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 17, 6:07 PM MST | Dust Storm Warning | TWC | Pima, Pinal | 83 min |
| Jul 17, 6:07 PM MST | Special Weather Statement | TWC | Pima | 38 min |
| Jul 17, 6:09 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 17, 6:43 PM MST | Severe Thunderstorm Warning | TWC | Graham, Pinal | 47 min |
| Jul 17, 6:59 PM MST | Special Weather Statement | TWC | 46 min | |
| Jul 18, 2:09 PM MST | Dust Storm Advisory | TWC | Cochise | 66 min |
| Jul 18, 4:26 PM MST | Special Weather Statement | TWC | 49 min |
Nearby
Flash Flood Warnings in Arizona, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.